[Skip to Content]
[Skip to Content Landing]
Article
July 1979

Heroin-Associated Thrombocytopenia

Author Affiliations

Department of Medicine Boston City Hospital 818 Harrison Ave Boston, MA 02118

Arch Intern Med. 1979;139(7):740-741. doi:10.1001/archinte.1979.03630440010005
Abstract

Heroin has accumulated extensive medical literature over the years. While data have been weighted toward acute narcosis and infectious diseases, most medical consultants find themselves represented in the role of subspecialties that must be aware of nonnarcotic complications of heroin use, even though such complications may be infrequent. For example, intravenous heroin use must enter the differential diagnosis of such diverse disorders as transverse myelitis, myoglobinuria, periarthritis, necrotizing angiitis, nephrotic syndrome, and pulmonary fibrosis.

Hematology has not been excepted. Differential diagnosis of the generalized lymphadenopathy that may occur in the addict can include lymphoma.1 Elevated hemoglobin levels can be found,2 and may place some addicts in the polycythemic range. Heroin use must be included in the differential diagnosis of eosinophilia,3 and on rare occasions it has been associated with hemolytic anemia.

In this issue another hematologic complication of intravenous heroin use is described (see p 752), an

×